Texas, 2005

Hail in Texas, May 8, 2005

May 8, 2005 · NWS EWX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 8, 6:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 8, 6:15 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT SUN MAY 8 2005

.UPDATED DISCUSSION...
A QUICK UPDATE TO REMOVE TORNADO WATCH FROM THE SOUTHERN COUNTIES
AS WATCH HAS EXPIRED. ISOLATED STORMS OVER THE SOUTHERN COUNTIES
HAVE DIMINISHED AND WILL LOWER POPS IN THE FORECAST.

ONGOING ISOLATED STORMS OVER THE HILL COUNTRY CONTINUES TO FEED
OFF OF THE REACH GULF MOISTURE AVAILABLE DUE TO THE INFLUENCE
OF THE PREVAILING SOUTHEAST WINDS. THESE STORMS WILL CONTINUE
THEIR EAST-SOUTHEAST MOVEMENT AS THE UPPER LEVEL SHORTWAVE
EXITS EAST.

WILL RE-ISSUE FORECAST SHORTLY.

&&

.PREV DISCUSSION...
ONGOING SEVERE THUNDERSTORM/HEAVY RAIN EVENT CURRENTLY ON THE
DOWNTREND AS THUNDERSTORMS GRADUALLY EXIT OUR EASTERN COUNTIES
AND MOVE TOWARD THE COAST. ELSEWHERE...ONLY ISOLATED CONVECTION IS
EXPECTED TONIGHT. A LARGE OUTFLOW BOUNDARY IS MOVING SOUTH INTO
CWFA CRP...BUT THE WESTERN EDGE IS SLOWING-UP ACROSS OUR
SOUTHWESTERN-MOST COUNTIES...WHERE SURFACED-BASED INSTABILITIES
ARE GREATEST AND THUNDERSTORMS ARE CURRENTLY FIRING. DECIDED TO
DROP THE TORNADO WATCH EVERYWHERE EXCEPT OUR THOSE SOUTHWEST
COUNTIES WHERE THE 20Z CRAVEN SIGNIFICANT SEVERE INDEX IS NEAR
70...A VALUE THAT WOULD EASILY SUPPORT SEVERE/TORNADIC STORMS.

WILL LIKELY DEVELOP FOG TONIGHT...GIVEN WET SURFACES...DRY AIR
WORKING ACROSS FROM THE WEST JUST ABOVE THE SURFACE AND A DECREASE
IN CLOUDS.

AN UPPER RIDGE WILL MOVE OVER THE AREA TOMORROW AND BE SLOW TO
MOVE OFF TO THE EAST. WILL GO WITH LOW-TO-NO POPS FROM MONDAY
THROUGH FRIDAY WITH NO MENTION OF PRECIP. A WARMING TREND TO
BEGIN MONDAY AS WELL...WITH MAX TEMPS LEVELING-OFF ON WED AND
HOLDING THROUGH FRIDAY SLIGHTLY ABOVE NORMAL. WILL INTRODUCE A
SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR NEXT WEEKEND
GIVEN THE LATEST MEDIUM RANGE MODEL SOLUTIONS...WHICH SHOW A
SERIES OF UPPER LEVEL DISTURBANCES APPROACHING FROM THE WEST.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, May 8, 4:27 AM CST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT SUN MAY 8 2005

TXZ171>173-183>194-202>209-217>225-228-091000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
527 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS TODAY INTO
THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

THE SYSTEM WILL MOVE OFF TO THE EAST WITH STORMS ENDING BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, May 8, 2:05 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      YORKTOWN                28.98N 97.50W
05/08/2005                   DEWITT             TX   AMATEUR RADIO

            MAIN STREET CLOSED.

0246 PM     FLASH FLOOD      CUERO                   29.09N 97.29W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            STREETS FLOODED.

0246 PM     FLASH FLOOD      N YORKTOWN              28.98N 97.50W
05/08/2005                   DEWITT             TX   AMATEUR RADIO

            HWY 119 JUST NORTH OF YORKTOWN CLOSED.

0258 PM     HAIL             YORKTOWN                28.98N 97.50W
05/08/2005  1.00 INCH        DEWITT             TX   LAW ENFORCEMENT

0203 PM     FLASH FLOOD      CUERO                   29.09N 97.29W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            ALL STREETS CLOSED.

&&

DC
Special weather statement, May 8, 2:14 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT SUN MAY 8 2005

TXZ185>187-189-191-193-203>209-220>225-082045-
ATASCOSA-BANDERA-BASTROP-BEXAR-CALDWELL-COMAL-DEWITT-FAYETTE-
GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-LAVACA-MEDINA-REAL-
UVALDE-WILSON-
314 PM CDT SUN MAY 8 2005

...TORNADO WATCH 231 CANCELED FOR FOR REAL...UVALDE...BANDERA...
KERR...KENDALL...MEDINA...BEXAR...ATASCOSA...COMAL...HAYS...
GUADALUPE...CALDWELL...BASTROP...FAYETTE...LAVACA...GONZALES...
WILSON...DEWITT AND KARNES COUNTIES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH FOR THE
COUNTIES LISTED ABOVE. THE THREAT FOR STORMS TO BECOME TORNADIC HAS
GREATLY DIMINISHED...ALTHOUGH SOME STRONG STORMS ARE POSSIBLE.
Special weather statement, May 8, 4:51 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT SUN MAY 8 2005

TXZ171>173-185>194-206-208-209-090000-
BANDERA-BASTROP-BLANCO-BURNET-CALDWELL-COMAL-FAYETTE-GILLESPIE-HAYS-
KENDALL-KERR-LEE-LLANO-REAL-TRAVIS-WILLIAMSON-
551 PM CDT SUN MAY 8 2005

...CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING OVER THE
NORTHERN HILL COUNTRY TO PARTS OF CENTRAL TEXAS...

A AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF BURNET TO
WEST OF LLANO WILL CONTINUE MOVING EAST AND SOUTHEAST FOR THE
NEXT FEW HOURS.  SOME OF THESE STORMS WILL AFFECT PARTS OF
THE NORTHERN TEXAS HILL COUNTRY AND EAST TO PARTS OF CENTRAL TEXAS.

STRONG WINDS AND HAIL ARE POSSIBLE FROM THE STRONGER SHOWERS
AND THUNDERSTORMS.  LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

The radar

The Austin/San Antonio radar (KEWX), 114 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gillespie

When
May 8, 7:40 PM CST to 8:00 PM CST
Where
Gillespie County, 7 mi NNW of Fredericksburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.383, -98.917

Hail, Gillespie

When
May 8, 7:55 PM CST to 8:05 PM CST
Where
Gillespie County, 5 mi SSE of Fredericksburg
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
30.217, -98.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446110, 5446111.